Which medications have been implicated as risk factors for the development of necrotizing enterocolitis (NEC)?

Updated: Dec 27, 2017
  • Author: Shelley C Springer, JD, MD, MSc, MBA, FAAP; Chief Editor: Muhammad Aslam, MD  more...
  • Print
Answer

Numerous medications have been implicated as a risk factor in NEC. Xanthine derivatives, such as theophylline and aminophylline, slow gut motility and produce oxygen free radicals during their metabolism to uric acid. Indomethacin, used to treat patent ductus arteriosus, may cause splanchnic vasoconstriction leading to impaired intestinal integrity. Vitamin E, used to treat retinopathy of prematurity, is known to impair leukocyte function and has been associated with NEC. Inhibitors of gastric acid secretion alter the pH of the intestinal milieu, which subsequently affects the intestinal flora. Several recent studies, including meta-analysis, have identified a higher incidence of NEC in infants exposed to gastric antacids. [21]

The results from a multicenter, prospective, observational study suggest that ranitidine treatment in very low birth weight infants is associated with an increased risk of infections, a 6.6-fold higher risk of NEC, and a significantly higher mortality rate. [22]

Many of the most premature infants are exposed in utero to magnesium sulfate (MgSO4) administered to the mother for a variety of obstetric indications. Data exist suggesting a neuroprotective effect of MgSO4 on the extremely premature infant has further increased its use, fueling concerns of an increased risk of NEC in these infants. However, in a retrospective (2011-2014) cohort of over 4,000 extremely premature infants, no difference in odds ratios were seen for the risk of NEC in MgSO4-treated infants (n = 2,055) compared to those without such exposure (n = 2,300). [23]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!